Q. I would like to know your feelings on the regular use of gabapentin for chronic insomnia. As a long time suffer of insomnia, my doctor has prescribed a myriad of drugs. Most recently upwards of 3600 mg of gabapentin at bedtime.

After more than 6 months of use I have noticed that gabapentin is taking a toll on my quality of life. Your thoughts please!

A. Gabapentin (Neurontin) was originally developed as an anti-seizure drug. It was approved by the FDA as an “add-on” treatment for patients with epilepsy in 1993. Although researchers do not completely understand how gabapentin works to control seizures, they think it affects production of a neurochemical in the brain called GABA (gamma-aminobutyric acid).

Pfizer, the manufacturer of the brand name Neurontin, got into major trouble when it marketed this drug for off-label uses. A company is not allowed to promote a medicine for things that the FDA has not approved. In Pfizer’s case, these unofficial uses for Neurontin included bipolar disorder, alcohol withdrawal, migraines and pain. The company eventually paid $430 million in penalties and admitted to fraudulent promotion.

We mention this because Neurontin is currently available generically as gabapentin. In addition to treating epilepsy, the drug now has official FDA approval for alleviating nerve pain caused by shingles (postherpetic neuralgia).

Even though gabapentin does not have the FDA’s blessing for treating other kinds of nerve pain (neuropathy), many doctors are using it for this purpose. Some physicians prescribe it to patients with fibromyalgia and migraines as well as to control hot flashes brought on by menopause, even though there is no official blessing from the FDA. This is not illegal. Doctors can prescribe any drug for any reason they see fit. That said, we could find little evidence to suggest that gabapentin would be helpful for insomnia. This is definitely an “off-label” use if ever there was one.

If there were few, if any, side effects associated with gabapentin we would not worry too much about the prescribing of this drug for so many off-label uses. But gabapentin has some potentially worrisome adverse effects. The FDA has issued this warning:
“Antiepileptic drugs (AEDs), including Neurontin [gabapentin], increase the risk of suicidal thoughts or behavior in patients taking these drugs for any indication. Patients treated with any AED for any indication should be monitored for the emergence or worsening of depression, suicidal thoughts or behavior, and/or any unusual changes in mood or behavior.”

The FDA also mentions an “unexpectedly high incidence of pancreatic acinar adenocarcinomas” [cancer] in male rats that received gabapentin. The agency adds the unhelpful caveat that the, “clinical significance of this finding is unknown.” In other words, no one knows whether this animal research means that men will be at higher risk for pancreatic cancer. This is not the sort of thing that the FDA requires drug companies to follow up on because the long-term research needed to detect a cancer signal can be quite challenging and expensive.

Gabapentin Side Effects:

• Dizziness, vertigo
• Fatigue and or tiredness
• Unsteadiness or incoordination
• Abnormal thinking, anxiety, hostility, confusion, amnesia,
• Depression, suicidal thoughts, mood changes
• Fluid accumulation in feet, edema of face or extremities
• Digestive distress, indigestion, loss of appetite, gas, nausea, vomiting, diarrhea
• Dry mouth, dental problems, gingivitis
• Blurred vision, double vision, unusual eye movements (nystagmus)
• Headache
• Withdrawal seizures (never stop gabapentin suddenly!)
• Blood disorders
• Skin rash (alert your M.D. immediately if this occurs!)
• Upper respiratory tract infections, fever
• High blood pressure
• Palpitations
• Tremor, jerky movements
• Joint pain, joint stiffness, arthritis

No one should ever discontinue gabapentin abruptly. Like so many medications that affect the central nervous system, sudden withdrawal may lead to unexpected side effects. Some that have been reported include anxiety, insomnia, nausea, pain, sweating and even seizures. Sadly, though, the FDA gives very little guidance to prescribers about how to gradually taper patients off gabapentin.

Bottom line: Gabapentin is an effective treatment for epilepsy and the excruciating pain that sometimes lingers after an attack of shingles. Although it is quite frequently prescribed for off-label uses, the benefit/risk ratio is not clear. The drug has many potentially serious side effects. We are surprised that your doctor prescribed such a heavy-duty drug for insomnia, especially at such a high dose. The “normal” dose of gabapentin for treating epilepsy or shingles pain would be up to 1800 mg daily. Although 3600 mg is sometimes prescribed, it would have to be considered a high dose, especially for an unapproved use.

Since you report that gabapentin is affecting the quality of your life in a negative way, perhaps it is time to talk to your doctor about reconsidering this drug and discussing a gradual withdrawal process. You may need to consult a sleep specialist to help you deal with your chronic insomnia in a more integrative manner.

Join Over 52,000 Subscribers at The People's Pharmacy

  1. Johna980
    USA
    Reply

    Spot on with this writeup, I actually believe this website needs a great deal more attention. Ill probably be returning to read through more, thanks for the info! bdbfckkeafbc

  2. EJW
    Reply

    I am reading these comments because I wanted to check and see if my side effect was common with gabapentin. I have found that it is.
    After only, one dose, I have been having extreme abdominal/stomach pain. I have been on Lyrica for years. I asked for a generic because Lyrica is so expensive when you reach the donut-hole.
    I just called the pharmacy and I will go back to Lyrica. I will have to cut back on something else. I can not live with this pain.
    I wish you all the best of luck. And, I will keep you in my prayers.

  3. sdenne
    Reply

    I’m post-stroke. I had to learn to walk, talk and swallow again. I had double vision for awhile. I’ve had peripheral neuropathy on the complete right side of my body after the stroke.
    After 10 years of 3×300 gabapentin… hair balls around the house, anger management, loss of strength (for daytime activities), mild scalp psoriasis, some creaking in knee and neck (mild effect), minor swelling in legs (reduced by wearing pressure socks for long trips), some stiffness in hands; but all this might be because I’m 65 years old. lol My weight, around 195 lbs (stable). My height 5’9″ and shrinking (as I settle in to old age). BP: 130/70 (but I take lots of meds).
    My major concern is loss of hearing and tinnitus. I’m thinking gabapentin is a cause for this condition; but I also have to consider other contributors to tinnitus… caffeine, aspirin, Losartan, Atenolol, Hydrocone, Clonidine, etc.
    I suppose, after 10 years of gabapentin I should be on the quest for better solutions.
    I’ll probably wean myself off of gagapentin, Losartan, coffee and aspirin. I have hypertension (which gabapentin contributes to) and have to monitor my bp.
    Like “cappy”, just passing through. (No guarantee of replies). He probably forgot to check the “follow-up” box.
    Thanks for the plethora of experiences.
    Side effects:
    WEIGHT GAIN, LOSS OF HAIR (hair balls around the house), TINNITUS, RASH (eczema, head psoriasis), sadness (depression), LOSS OF ENERGY (greatly increased muscle weakness)(soporific, daytime), joint stiffness or pain (dryness, popping, grinding noises in knees, shoulders, ankles and neck), swelling of legs, dizziness (terrible balance problems), dry mouth, disorientation or confusion (a blithering idiot today), loss of vision (in one eye, partial, blurred vision and jerky eye-movements), increase or cause of pain (gotten neuropathy from neurontin), Stroke symptoms (Interesting, opposite of myself… I had several real strokes.)

  4. KLM
    Reply

    My mother went to the ER seeming like she had a life threatening stroke. The hospital left her on gabapentin. As I researched as I stayed with my mother, I notified the nurses that I thought it was the gabapentin. She had these “strokes” 3 nights in a row. The morning after I notified the nurses, a doctor gave an order to take her off the medicine. She did not have a “stroke” episode the following night after being taken off. So the doctor’s then said we can assume it was the gabapentin. I was written up in an incident report for trying to consult with nurses, and being mad at them after they told me I was no MD. Well, I was better than all 6 MD’s put together with my research and perhaps saving my mothers life. The Lord gave me this knowledge and this intelligence. Don’t have faith in Doctors. They may cause your death or the death of a loved one. Research medicines yourself, doctors do not follow through with research. Tell them to go to hell if they treat you like this. They will certainly end up there whn they answer to God. From this non MD, may God be with you and anyone on gabapentin, look for an alternative.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.